Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 80, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 22, 2021, 5:17 PM MDT for 4 counties in Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2021, 5:17 PM MDT (23:17 UTC)
- Expired
- Jul 22, 2021, 5:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:07 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
759
WUUS55 KGGW 222317
SVRGGW
MTC033-069-071-105-222345-
/O.NEW.KGGW.SV.W.0080.210722T2317Z-210722T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
517 PM MDT Thu Jul 22 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Southeastern Phillips County in northeastern Montana...
West central Garfield County in northeastern Montana...
Northeastern Petroleum County in northeastern Montana...
Southwestern Valley County in northeastern Montana...
* Until 545 PM MDT.
* At 517 PM MDT, a severe thunderstorm was located near Fourchette,
or 28 miles southeast of Zortman, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fourchette, Devils Creek Rec Area, Crooked Creek Rec Area, U L Bend
Rec Area and Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near the UL Bend of Fort Peck Lake , get away from the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4752 10831 4776 10832 4795 10746 4743 10735
4736 10793
TIME...MOT...LOC 2317Z 260DEG 49KT 4766 10803
HAIL...0.75IN
WIND...60MPH
$$
GAH NWS Glasgow2 follow-up statements
659
WWUS55 KGGW 222335
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
535 PM MDT Thu Jul 22 2021
MTC033-069-071-105-222345-
/O.CON.KGGW.SV.W.0080.000000T0000Z-210722T2345Z/
Phillips MT-Garfield MT-Petroleum MT-Valley MT-
535 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN PHILLIPS...WEST CENTRAL GARFIELD...NORTHEASTERN
PETROLEUM AND SOUTHWESTERN VALLEY COUNTIES...
At 534 PM MDT, a severe thunderstorm was located near Devils Creek
Rec Area, or 42 miles east of Zortman, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fourchette, Devils Creek Rec Area, U L Bend Rec Area and Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near the UL Bend of Fort Peck Lake, get away from the water
and move indoors or inside a vehicle. remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4748 10798 4781 10809 4795 10746 4743 10735
4746 10770
TIME...MOT...LOC 2334Z 260DEG 49KT 4770 10768
HAIL...0.75IN
WIND...60MPH
$$
NWS Glasgow898
WWUS55 KGGW 222339
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
539 PM MDT Thu Jul 22 2021
MTC033-069-071-105-222348-
/O.EXP.KGGW.SV.W.0080.000000T0000Z-210722T2345Z/
Phillips MT-Garfield MT-Petroleum MT-Valley MT-
539 PM MDT Thu Jul 22 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS...WEST
CENTRAL GARFIELD...NORTHEASTERN PETROLEUM AND SOUTHWESTERN VALLEY
COUNTIES WILL EXPIRE AT 545 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm and could be a
hazard to boats on Fort Peck Lake.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4748 10798 4781 10809 4795 10746 4743 10735
4746 10770
TIME...MOT...LOC 2338Z 260DEG 49KT 4771 10760
$$
GAH NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 AM MDT, 14 hours 2 minutes earlier.
Area forecast discussion, Jul 22, 3:15 AM MDT, 14 hours 2 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 315 AM MDT Thu Jul 22 2021 .DISCUSSION... ...Isolated severe threat today and high fire danger on Friday for NE Montana... There are several short term forecast challenges up for consideration. First, radar and observations show isolated thunderstorms across portions of NE Montana early this morning, some putting down wetting rains. Expect coverage to grow into the afternoon and tonight as a shortwave and surface cold front approaches when a couple storms may be severe. Main concerns continue to surround downdraft wind gusts as well as wildfire risk from these winds and peripheral lightning in the presence of dry fuels. Additionally, with temperatures will into the 90s if not low 100s for much of NE Montana, Excessive Heat Warning will remain in effect. Look for a break from the excessive heat on Friday although temperatures will still be above normal. Main concern here is breezy westerly flow in the presence of very dry fuels and relative humidity dropping to around 10 percent for western and central portions of the CWA. Further east, humidity will still likely be below 20 percent. Thus, confidence is growing on a high fire danger day here and the Fire Weather Watch remains in effect. Secondarily, winds may be strong enough for a few hours to come close to Lake Wind Advisory criteria in the afternoon or evening. Longer term ensembles point to the upper ridge pattern becoming established once more over the western U.S. for the upcoming weekend and early next week, which would bring about a return to excessive heat concerns. && .AVIATION... VFR conditions will prevail though haze may temporarily lead to a reduction in visibility. In addition, scattered thunderstorms today and tonight may result in MVFR to IFR ceilings and visibilities at times as well as gusty and shifting winds. A few storms may also be severe this afternoon and evening. && .FIRE WEATHER... Look for relative humidity as low as 9 percent on Friday afternoon with west to northwest winds at 10 to 20 kts with occasional higher gusts in the presence of dry fuels. These conditions will lead to high fire danger and a Fire Weather Watch remains in effect for Fire Weather Zones 120, 122, and 134-137 from Noon until 9 PM. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM MDT this evening for Central and Southeast Phillips...Central and Southern Valley...Dawson... Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie... Richland...Southwest Phillips...Western Roosevelt...Wibaux. Fire Weather Watch from Friday afternoon through Friday evening for MTZ120-122-134>137. && weather.gov/glasgow
In the hours before
Special weather statement, Jul 22, 2:17 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Glasgow MT
217 PM MDT Thu Jul 22 2021
MTZ027-222045-
Wibaux MT-
217 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WIBAUX COUNTY UNTIL
245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Golva, or 11 miles south of Beach, moving northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Carlyle and Saint Phillip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4664 10435 4667 10436 4667 10442 4668 10442
4669 10443 4677 10440 4689 10405 4664 10405
TIME...MOT...LOC 2016Z 244DEG 31KT 4676 10409
GAH NWS GlasgowLocal storm report, Jul 22, 2:21 PM MDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
221 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND GST 4 NE HODGES 47.02N 104.33W
07/22/2021 M73 MPH DAWSON MT MESONET
HIGHER WIND GUST OF 73 UPDATES THE PREVIOUS
REPORT FOR MESONET STATION MTBVR 3.8 NE
HODGES (MT DOT).
&&
RUXLocal storm report, Jul 22, 2:29 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST 4 WNW MIDWAY 47.53N 104.39W
07/22/2021 M51 MPH RICHLAND MT MESONET
MESONET STATION FW8536 SAVAGE REPORTS GUST
OF 51 AT 1:25PM AND 1:30PM.
&&
RUXSpecial weather statement, Jul 22, 2:48 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
248 PM MDT Thu Jul 22 2021
MTZ025>027-222145-
Dawson MT-Prairie MT-Wibaux MT-
248 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...SOUTHEASTERN PRAIRIE AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 345 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Fallon, or 17 miles southeast of Terry, moving
northeast at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wibaux, Carlyle, Hodges, Mildred, Saint Phillip and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4671 10522 4710 10446 4705 10404 4664 10405
4664 10435 4667 10436 4667 10441 4668 10442
4669 10461 4666 10461 4666 10473 4661 10474
4661 10486 4657 10486 4657 10498 4654 10499
4654 10522
TIME...MOT...LOC 2047Z 239DEG 27KT 4666 10499
GAH NWS GlasgowSpecial weather statement, Jul 22, 4:08 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Glasgow MT
408 PM MDT Thu Jul 22 2021
MTZ016-021-022-060-222300-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
408 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...
SOUTHWESTERN GARFIELD AND PETROLEUM COUNTIES UNTIL 500 PM MDT...
At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Hays to 6 miles west of
Mosby. Movement was northeast at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Winnett, Zortman, Dodson, Sand Springs, Fourchette, U L Bend Rec
Area, Crooked Creek Rec Area, Flatwillow, Devils Creek Rec Area,
Edwards, Mosby, Phillips, Petrolia Lake, Fred Robinson Bridge, Steve
Fork, Tiegen, Landusky, Sun Prairie and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4792 10889 4799 10861 4798 10844 4832 10841
4846 10816 4686 10701 4685 10789 4679 10784
4676 10783 4675 10859 4710 10861 4710 10874
4727 10872 4732 10831 4758 10831 4757 10833
4764 10877 4773 10889
TIME...MOT...LOC 2207Z 227DEG 17KT 4785 10907 4696 10801
GAH NWS GlasgowSpecial weather statement, Jul 22, 4:58 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Glasgow MT
458 PM MDT Thu Jul 22 2021
MTZ016-017-021-022-060-222345-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
458 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...NORTHWESTERN
GARFIELD...NORTHERN PETROLEUM AND SOUTHWESTERN VALLEY COUNTIES UNTIL
545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Fourchette, or 32 miles east of Zortman, moving
east at 55 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Jordan, Zortman, The Pines Rec Area, Fourchette, U L Bend Rec Area,
Tampico, Hinsdale, Crooked Creek Rec Area, Devils Creek Rec Area,
Hell Creek Rec Area, Brusett, Phillips, Vandalia, Fred Robinson
Bridge, The Bentonite Plant, Steve Fork, Landusky, Content and Sun
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4808 10843 4854 10688 4772 10659 4718 10701
4708 10861 4710 10861 4710 10874 4727 10872
4727 10859 4732 10831 4758 10831 4762 10844
4760 10848 4764 10877 4768 10878 4773 10889
TIME...MOT...LOC 2257Z 260DEG 49KT 4784 10783
GAH NWS GlasgowThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:08 PM MDT | Special Weather Statement | GGW | Petroleum | 37 min |
| Jul 21, 8:51 PM MDT | Special Weather Statement | GGW | Phillips | 54 min |
| Jul 22, 12:16 PM MDT | Special Weather Statement | GGW | Dawson | 59 min |
| Jul 22, 1:13 PM MDT | Special Weather Statement | GGW | Wibaux | 62 min |
| Jul 22, 2:16 PM MDT | Red Flag Warning | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 31 hr |
| Jul 22, 2:17 PM MDT | Special Weather Statement | GGW | Wibaux | 28 min |
| Jul 22, 2:48 PM MDT | Special Weather Statement | GGW | Wibaux | 57 min |
| Jul 22, 4:08 PM MDT | Special Weather Statement | GGW | Petroleum | 52 min |
| Jul 22, 4:58 PM MDT | Special Weather Statement | GGW | Garfield, Petroleum | 47 min |
| Jul 22, 5:41 PM MDT | Special Weather Statement | GGW | Valley | 64 min |
| Jul 22, 5:51 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.